Wisconsin, 2018

Flash Flooding and Flooding in Wisconsin, August 26 to 31, 2018

August 26 to 31, 2018 · NWS MKX · 16 events in 8 counties and zones

Multiple rounds of strong to severe thunderstorms moved across southern WI as a warm front slowly moved north through the region. Flash flooding occurred in Washington, Ozaukee, and northern Milwaukee Counties which was followed by prolonged river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$10,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Multiple rounds of strong to severe thunderstorms moved across southern WI as a warm front slowly moved north through the region. Flash flooding occurred in Washington, Ozaukee, and northern Milwaukee Counties which was followed by prolonged river flooding. Four to eight inches of rain had fallen over this area. The thunderstorms produced sporadic tree and power line damage across southern WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 26, 1:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 26, 1:24 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
224 PM CDT Sun Aug 26 2018

.SHORT TERM...
Rest of this Afternoon through Tonight..Forecast Confidence is
Medium...

Clusters of thunderstorms are expected to move into the western
portions of the forecast area around 4 PM or so. These should then
move east with time through the evening hours. Additional
development can be expected along various outflow boundaries,
making for what will likely be a rather messy evening of
convection. Instability is quite high across the area, so once
convection does develop, there will be an associated wind gust
threat. There will also be a threat for large hail, though this
will be mitigated somewhat by high freezing levels. The tornado
threat is low but non-zero, with eastward surging line segments
and boundary interactions as the most likely features from which
to see a brief tornado.

Additional thunderstorm development is then expected late this
evening into the overnight as the low level jet noses into the
area. The most widespread activity late tonight should be across
central Wisconsin, though a few scattered storms may develop
across the southern portion of the state.

Along with the threat for severe weather, heavy rain and flooding
remain a significant concern. With PWATs in excess of 2 inches,
lots of CAPE and high freezing levels, rainfall rates will be very
high with any convection this afternoon. Even with progressive
movement, today's storms could easily produce a quick 1-2" of rain
in less than an hour. The flood and flash flood threat will be
greatest across the central and southern forecast area, where
soils are most saturated from last week's rainfall.

Monday through Tuesday Morning - Confidence...Medium

Another hot and humid day is on tap for Monday as southwesterly
flow continues across southern Wisconsin. Appears as though there
will be some leftover showers extending from central Lake Michigan
southwest through southwest Wisconsin Monday morning downstream
from an elongated mid level shortwave trough. Once this convection
clears by late morning, temperatures should quickly rise while
surface dew points linger in the low to mid 70s. Heat indices max
out around the mid 90s in the afternoon, so a heat advisory is not
looking likely at this point.

Convection should then initiate in northwest Wisconsin Monday
afternoon and push east-southeast into the low level moisture
transport which will be nosing up into northern Wisconsin. The
main question is with how far south that MCS makes it and whether
it just stays up in northern WI along the strengthening LLJ. Given
the strong low level winds, unstable air mass feeding into it
(~2000 J/kg 0-3km MUCAPE) and decent 0-6km effective shear of
30-40kts, can not rule out the chance of severe thunderstorms for
southern Wisconsin, mainly on Monday night. Damaging winds, large
hail and heavy rainfall would be the main concerns. Precipitable
water will be up around 2", so some localized flash flooding is
certainly possible if the MCS holds up in any areas.

.LONG TERM...
Tuesday through Wednesday Night - Confidence...Medium
Fairly consistent idea between the 26.12z guidance in bringing the
cold front into the region on Tuesday but each model has it's own
idea of where the convection will initiate. With the ingredients
for severe weather will still be there with decent mid level winds
and an unstable air mass in place ahead of the front. Just a
matter of what the previous night's convection does and where
boundaries set up. What happens on Wednesday is a bit up in the
air as the previous runs of the NAM/GFS/ECMWF had the front well
to the east but now the 26.12z NAM/ECMWF bring another shortwave
through the mid level flow and bring another round of convection
into the region.

Thursday through Saturday - Confidence...Medium to Low
With ridging in place for Thursday and Friday, it appears as
though there will be a few dry and seasonal days in there before
the front lifts back to the north by next weekend. Saturday
appears to be the next best chance for storms with the front again
cleared by Sunday.

&&

.AVIATION(18Z TAFS)...

Thunderstorms are expected to affect the area this evening. There
will likely be a prolonged period of scattered activity from late
afternoon or early evening into the mid to late evening hours. Did
indicate via TEMPO groups the most likely timeframe for
thunderstorm impacts, which look to be during the early to mid
evening hours.

Outside of thunderstorm impacts, winds will start to increase from
the southwest later tonight and tomorrow. A few gusts around 20
knots are possible tomorrow mid day through the afternoon.

&&

.MARINE...

Areas of Dense Fog will remain possible into early evening,
especially north of North Point Light. Fog will be most widespread
near open waters.

Scattered thunderstorms are likely this evening, and a few could
be strong or severe, with gusty winds. Frequent lightning is also
expected.

Southwest winds will gust to near Small Craft Advisory levels on
Monday and Tuesday. There will be additional thunderstorm chances
late Monday night and again on Tuesday.

A cold front will sweep through the area late Tuesday, with high
pressure building into the area on Wednesday and Thursday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory until 7 PM CDT this evening for LMZ643>645.

&&

Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...Halbach
Hazardous weather outlook, Aug 26, 9:12 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1012 AM CDT Sun Aug 26 2018

WIZ046-047-051-052-056>060-062>072-271515-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1012 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat indices will reach the upper 90s to near 100 today.

Thunderstorms are likely later today and tonight, some of
which may be severe. Large hail and damaging winds are the main
severe threats.

In addition, heavy rain will accompany any thunderstorms. This
will result in a risk for flooding, especially for areas that have
seen very heavy rain over the last week.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms and an associated risk for heavy rain
can be expected again Monday and Tuesday. A few strong or severe
thunderstorms are possible during these times as well.

The possible heavy rain will result in a risk for flooding,
especially for areas that have seen very heavy rain over the last
week.

Heat index values may reach the middle 90s on Monday.

A chance for thunderstorms will return for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

LMZ643>646-271515-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1012 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely tonight, some of which may be severe and
produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are likely at times Monday through Tuesday. There
will be a chance that some of the storms may be severe each day
through Tuesday.

Gusty southwest winds may reach Small Craft Advisory levels
Monday and Tuesday.

A chance for thunderstorms will return for Friday and Saturday.

www.weather.gov/mkx

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood, 3 flood, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 26, 2:45 PM CST
Where
Sauk County, 0.85 mi SE of North Freedom
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.460, -89.860

At least six different locations of trees or large branches down on roads.

Thunderstorm Wind, Columbia

When
August 26, 3:15 PM CST
Where
Columbia County, 1 mi W of Portage
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.550, -89.470

Several trees and power lines down.

Lightning, Columbia

When
August 26, 3:18 PM CST
Where
Columbia County, 0.55 mi W of Lodi
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.321, -89.531

A few trees and a powerline down due to a lightning strike.

Hail, Dane

When
August 26, 3:33 PM CST
Where
Dane County, 0.5 mi W of Middleton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.100, -89.510

Estimated wind gusts of 50 mph with 3/4 inch hail in Middleton.

Thunderstorm Wind, Washington

When
August 26, 5:10 PM CST to 5:13 PM CST
Where
Washington County, 0.41 mi WNW of Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.323, -88.177

Tree damage concentrated in the Jackson area including one large uprooted tree. A parking sign with a concrete base was tipped over.

Thunderstorm Wind, Jefferson

When
August 26, 8:18 PM CST
Where
Jefferson County, 0.86 mi NW of Jefferson
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
43.010, -88.810

Numerous trees and branches down in Jefferson.

Thunderstorm Wind, Waukesha

When
August 26, 8:36 PM CST
Where
Waukesha County, 1.22 mi SW of Lac la Belle
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
43.140, -88.540

Several trees and branches down including two power lines on the west side of Lac La Belle.

Thunderstorm Wind, Waukesha

When
August 26, 9:45 PM CST
Where
Waukesha County, 1.47 mi SSW of Summit Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.060, -88.480

A few trees and branches down on Dousman Road.

Thunderstorm Wind, Waukesha

When
August 26, 9:45 PM CST
Where
Waukesha County, 0.15 mi NNE of Oconomowoc Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.082, -88.499

Numerous trees and branches down on Valley Road.

Flash Flood, Milwaukee

When
August 26, 10:25 PM CST to August 27, 1:00 AM CST
Where
Milwaukee County, 0.95 mi S of Milwaukee Hoan Bridge to 0.45 mi SW of Milwaukee County Zoo
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.016, -87.897

Flash flooding of some streets in northern Milwaukee County. This included stalled vehicles in flooded intersections of Teutonia Ave. and Capitol Dr. and the intersection of 20th St. and Capitol Dr. Two to four inches of rain had fallen over the area.

Flash Flood, Ozaukee

When
August 26, 10:45 PM CST to August 27, 4:00 AM CST
Where
Ozaukee County, 2.05 mi SSW of Bayside to 2.71 mi SW of Port Washington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.192, -87.893

Flash flooding of streets in areas of Mequon including the intersection of Cedarburg Rd. and Division St. Additional flash flooding of streets in Grafton and other urban areas of southern Ozaukee County.

Flash Flood, Ozaukee

When
August 27, 1:30 AM CST to 4:00 AM CST
Where
Ozaukee County, 3.84 mi NW of Five Corners to 2.17 mi SW of Port Washington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.357, -88.057

Flash flooding of streets in Saukville, Port Washington, Grafton, and other urban and rural areas of southern Ozaukee County.

Flash Flood, Washington

When
August 27, 1:30 AM CST to 4:00 AM CST
Where
Washington County, 5.42 mi SW of Holy Hill to 0.3 mi SSE of Germantown
Cause
Heavy Rain
Property damage
$584,000
Reported by
Law Enforcement
Coordinates
43.195, -88.418

Flash flooding of city streets in Jackson and West Bend and other urban areas of Washington County. Up to 18 inches of water depth on some streets in West Bend. Flooding of creeks and lowland in rural areas with various roads flooded or washed out. The Town of Farmington experienced the greatest impact from the flooding. Overall, 24 homes had affected flood damage with 5 homes experiencing minor flood damage.

Flood, Ozaukee

When
August 27, 4:00 AM CST to 7:00 PM CST
Where
Ozaukee County, 2.09 mi SSW of Bayside to 2.71 mi NNE of Lake Church
Cause
Heavy Rain
Property damage
$854,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.191, -87.894

Overall, many flooded roads and lowlands due to 4 to 8 inches of rain. Some road washouts and homes flooded. I-43 was closed through late morning due to flooding between mile marker 101 and 107. Many of the cities in the county experienced severe street flooding and closures. The Milwaukee River reached minor flood stage throughout the county with many roads and intersections flooded and closed near the river, especially near Saukville and Cedarburg. Some piers washed away on the Milwaukee River. Dozens of vehicles across the county were stranded in flood waters. Overall, 76 homes sustained affected flood damage, 52 homes with minor flood damage, and 11 homes with major damage. 25 businesses sustained minor flood damage and 5 businesses sustained major flood damage.

Flood, Washington

When
August 27, 4:00 AM CST to 7:00 PM CST
Where
Washington County, 5.42 mi SW of Holy Hill to 0.3 mi SSE of Germantown
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.195, -88.418

Flooding of lowland and various creeks and rivers continued, including road closures and washouts. The Town of Farmington was impacted the greatest by the flooding.

Flood, Ozaukee

When
August 27, 7:00 PM CST to August 31, 11:59 PM CST
Where
Ozaukee County, 2.29 mi E of Thiensville to 1.67 mi SW of Thiensville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.229, -87.934

The Milwaukee River crested at minor flood stage at 12.2 feet during the early afternoon of August 29th, but continued flooding into the evening of September 3rd. Floodwaters spread into the backyards of homes in the Thiensville area. Water is over Elm St., Green Bay Rd., and N. Cedarburg Rd., and into Thiensville Village Park. Water is near some homes along Island Drive and Shoreland Parkway in the Mequon area. There is general lowland flooding in the Cedarburg and Thiensville areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781523, 781525, 781526, 781282, 781527, 781528, 781529, 781530, 781531, 781324, 781336, 781352, 781426, 781396, 781433, 781945.